The use of codeine to treat pain following a tonsillectomy could prove fatal for some children, a new report has warned.
Dr. Gideon Koren from The University of Western Ontario investigated the death of a two-year-old boy following a relatively easy operation to remove his tonsils.
AdvertisementEnlarged tonsils are usually treated with antibiotics, but Koren says tonsillectomies are still performed in the case of sleep apnea, where the child stops breathing while asleep.
In this case, the toddler had a history of snoring and sleep-study-confirmed sleep apnea. He was taken to an outpatient clinic, had the operation, and was taken home.
The mother was given syrup of codeine and instructed how to administer it to her child for pain relief. On the second night after surgery, the child developed a fever and wheezing, and was found dead the next morning.
Tests later showed the mother had given the proper dosage, and yet the child's body was found to have high levels of morphine. The coroner asked Koren to look at the case.
"The sudden death of a healthy child was quite sobering because tonsillectomies are done every day, all over North America. And more and more of them are done on an outpatient basis, with the child going home the same day," Koren said.
The child was found to have the ultra-rapid metabolism genotype, which causes the body to metabolize codeine at a faster rate, producing significantly higher amounts of morphine.
Koren has another concern about giving codeine to children after a tonsillectomy for sleep apnea.
"If the apnea doesn't go away, codeine will also suppress the child's breathing. This demonstrates the need to keep children in hospital under surveillance for at least 24 hours to see if the apnea persists," Koren said.
The report has been published in the New England Journal of Medicine.
P Recession Triggering Boom in Cybercrime Study Finds Adverse Effects in Treatment for Primary Sclerosing Cholangitis M
You May Also Like